FDA issues warning for 2 diabetes drugs linked to risk of heart failure

The FDA will add a heart failure warning for medications with saxagliptin and alogliptin.
The FDA will add a heart failure warning for medications with saxagliptin and alogliptin.

Type 2 diabetes medications that include saxagliptin and alogliptin may increase the risk of heart failure, particularly in patients who have heart or kidney disease, according to the FDA, which has announced that new warnings will be added to the drug labels.

“Healthcare professionals should consider discontinuing medications containing saxagliptin and alogliptin in patients who develop heart failure and monitor their diabetes control,” according to the FDA's statement. “If a patient's blood sugar level is not well-controlled with his or her current treatment, other diabetes medicines may be required.”

Continue Reading Below

As part of its safety review, the FDA evaluated 2 large clinical trials of patients with heart disease. Both trials found that more patients who received medications containing saxagliptin or alogliptin were hospitalized for heart failure, compared with patients who received a placebo. In the saxagliptin trial, 3.5% of patients who received the drug were hospitalized for heart failure, compared with 2.8% of patients who received a placebo. Risk factors included a history of heart failure or kidney impairment. In the alogliptin trial, 3.9% of patients who received alogliptin were hospitalized for heart failure, compared with 3.3% in the placebo group.

The FDA advises that patients who are taking these medicines should immediately contact their healthcare professionals if they develop signs and symptoms of heart failure, which include:

  • Unusual shortness of breath during daily activities
  • Trouble breathing when lying down
  • Tiredness, weakness, or fatigue
  • Weight gain with swelling in the ankles, feet, legs, or stomach

The FDA also recommends that patients should not stop taking their medicine without first talking to their healthcare professionals. Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these drugs to the FDA's MedWatch Safety Information and Adverse Event Reporting Program, available at: www.fda.gov/MedWatch/report.

Reference

  1. Diabetes medications containing saxagliptin and alogliptin: drug safety communication - risk of heart failure. U.S. Food and Drug Administration website. http://www.fda.gov/safety/medwatch/safetyinformation/safetyalertsforhumanmedicalproducts/ucm494252.htm. Published April 5, 2016. Accessed April 7, 2016.
Loading links....
You must be a registered member of Clinical Advisor to post a comment.

Sign Up for Free e-newsletters